Hail, Franklin
- When
- February 28, 12:15 AM EST to 12:18 AM EST
- Where
- Franklin County, 1.27 mi ESE of Grove City
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.870, -83.060
Showers and thunderstorms developed during the early morning hours ahead of a cold front moving through the Ohio Valley.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
Showers and thunderstorms developed during the early morning hours ahead of a cold front moving through the Ohio Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Feb 27, 9:51 PM EST, 2 hours 24 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Wilmington OH 951 PM EST Tue Feb 27 2024 .SYNOPSIS... Low pressure and a strong cold front will move east across the Great Lakes and Ohio Valley tonight and Wednesday, bringing the threat for showers, thunderstorms, and windy conditions. High pressure will quickly build east into the Ohio Valley Wednesday night, resulting in clearing skies, drier air, and much colder temperatures. The high will persist over the region into Thursday with below normal temperatures expected. && .NEAR TERM /UNTIL 6 AM THIS MORNING/... Continue to highlight the potential for multiple waves of storms overnight. The initial wave, which was expected to contain more isolated cells associated with the warm front, appears to start closer to midnight now based on latest trends from CAMs and radar/satellite imagery. Interestingly, there has been a northward shift in some of the CAMs (such as the HRRR) in the placement of the storms with the warm front, putting SE IN and portions of the Miami Valley in a higher likelihood of being impacted from this initial wave. Will have to monitor trends from this convection across Illinois/Indiana as it moves into our CWA. The overall environmental parameters have not changed as strong dynamics are still in place to warrant the concern for strong to severe storms, with the potential for rotating updrafts. The 00z ILN sounding does show a warm nose just above the surface that will need to be overcome. There is a chance that this cap may be too strong for the isolated convection to overcome, which would limit the strong storm potential earlier in the night. However, CAMs still show this cap being broken and thus show a risk for supercellular development, which will lead to all hazards being at play (large hail, damaging straight- line winds and a tornado). As we progress later into the night, a QLCS will move in from the west with the pre-frontal trough and be the dominant storm mode. The orientation of this QLCS will be fairly parallel to the low-level shear vector, which isn't as ideal for tornadic development. Even so, other environmental parameters still suggest that embedded rotation is certainly possible in this QLCS complex, which would keep the potential for embedded tornadoes to form. Otherwise, straight-line winds would be the primary concern with this QLCS. Overall, the latest hi-res model runs have been slightly less robust on the organization and overall structure of this QLCS. This may be driven by the marginal thermodynamics, which is certainly one of the more limiting factors with the severe potential overnight. Given how conditional the severe weather is tonight, will have to monitor radar trends to see how the convection responds to this environment. Still cannot rule out isolated hydro concerns if there were to be any training of thunderstorms. However, flooding concerns still remain low tonight based on antecedent soil conditions and QPF trends. && .SHORT TERM /6 AM THIS MORNING THROUGH 6 PM THURSDAY/... Low pressure will continue east across the Great Lakes while a cold front sweep east across our region Wednesday morning/early afternoon. Precipitation will end behind the frontal boundary. CAA clouds will linger for awhile into the afternoon before drying and eroding take place from west to east. It will be windy with wind gusts to 40 mph still possible. Highs will be early, with temperatures dropping to the upper 20s northwest to near 40 southeast by 6 pm. For Wednesday night, high pressure will begin to build int our area from the west. Skies will clear and winds will diminish. It will be cold with lows falling into the lower to mid 20s. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... Surface high pressure dominates the Ohio Valley region to kick off the long term period with temperatures near to slightly below normal Thursday afternoon. As high pressure shifts to the southeast on Friday, a weak mid-level wave quickly moves through Midwest, providing a brief period of light precipitation Friday morning through the afternoon. At this time, forecast soundings show considerable dry air, likely resulting in delayed precipitation onset. With the drying, wet-bulb cooling may help allow for a brief period of mixed precipitation through mid- morning on Friday. Surface temperatures continue to warm through the day so negative travel impacts are not expected. Behind this weak feature, mid-level ridging builds back into the region, supporting another warming trend and temperatures back into the 70s for Sunday and Monday. Dry weather persists through the weekend. Early next week, the next system approaches slowly from the west. A cold front will stretch southward from Canada, with low- level moisture attempting to feed northward into the Ohio Valley. Heavy rainfall is not expected, but rainfall chances would likely stretch into much of Tuesday as the trough struggles to pull deep-level dry air into the local area. && .AVIATION /03Z WEDNESDAY THROUGH SUNDAY/... CIGs have mainly lifted above 2000 ft to start the taf period. Some terminals have observed CIGs improving to VFR, and most terminals are actually expected to return to VFR over the next several hours. Synoptic winds still remain around 10-15 kts with gusts of 20-25 kts out of the south-southwest. LLWS will become more prominent later this evening with a strengthening LLJ. Conditions will deteriorate later tonight as several rounds of showers/storms are possible, mainly after midnight. KCVG/KLUK and perhaps KILN are favored to have better coverage and stronger storm potential overnight. Have introduced a TEMPO mention for best window that thunderstorm activity will be present, but certainly could have more isolated storms initiate before that window. MVFR CIG reductions become more widespread behind the complex of showers/storms, mainly arriving early Wednesday morning. Additionally, winds may slightly weaken as the cold front moves through, but strong northwesterly winds return on Wednesday as sustained winds increase to around 15-20 kts with gusts of 30-35 kts possible. MVFR CIGs linger into Wednesday afternoon, with improvement starting later in the afternoon from the west. OUTLOOK...MVFR conditions are possible again Friday into Saturday. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS...Hickman NEAR TERM...Clark SHORT TERM...Hickman LONG TERM...McGinnis AVIATION...Clark
Hazardous Weather Outlook National Weather Service Wilmington OH 403 PM EST Tue Feb 27 2024 OHZ026-034-035-042>046-051>056-064-065-074-282115- Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Union-Delaware-Miami- Champaign-Clark-Madison-Franklin-Licking-Pickaway-Fairfield-Hocking- 403 PM EST Tue Feb 27 2024 This Hazardous Weather Outlook is for central Ohio and west central Ohio. .DAY ONE...Tonight. Showers and thunderstorms will develop mainly later this evening and continue into the overnight. A few severe storms will be possible late this evening through tonight. The main severe threat will be damaging wind and isolated large hail. However, a tornado or two will also be possible. Outside of storms, it will be breezy to windy with wind gusts up to 40 mph possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Winds may gust up to 40 mph on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight. INZ050-058-059-066-073>075-080-KYZ089>100-OHZ060>063-070>073-077>082- 088-282115- Wayne-Fayette-Union-Franklin-Ripley-Dearborn-Ohio-Switzerland- Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-Pendleton-Bracken- Robertson-Mason-Lewis-Preble-Montgomery-Greene-Butler-Warren-Clinton- Ross-Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto- 403 PM EST Tue Feb 27 2024 This Hazardous Weather Outlook is for east central Indiana, southeast Indiana, northeast Kentucky, northern Kentucky, central Ohio, south central Ohio, southwest Ohio and west central Ohio. .DAY ONE...Tonight. Showers and thunderstorms will develop mainly later this evening and continue into the overnight. Some of the storms will likely be severe. The main severe threat will be damaging wind and large hail, though a few tornadoes are possible and a strong tornado cannot be ruled out. In addition, localized flash flooding is possible for any area seeing multiple rounds of storms. Outside of storms, it will be breezy to windy with wind gusts up to 40 mph possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Winds may gust up to 40 mph on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed tonight.
The Cincinnati radar (KILN), 82 km away, was scanning. The volume nearest the first event began at 05:15 UTC.
21 thunderstorm wind, 13 tornado, 7 hail. Local standard time, as filed.
A barn was damaged along with some minor roof damage to a house.
A pole was downed on North Liberty Street.
Several trees were downed.
A few trees were downed.
Some wires were downed on Green Street.
Wires were downed on Drummer Avenue.
A large tree fell onto a house. Another tree fell onto a nearby car.
The tornado first touched down in far northeast Montgomery County, near dwellings located just south of Wright-Patterson Air Force Base. Large hardwood branches were broken near the intersection of Mitchell Drive and Spinning Road. Minor tree damage continued across Airway Road into portions of the Wright Field Airport, where it crossed into Greene County at 0438EST. The tornado continued east-northeast into Greene County before lifting near Wright State University at 0441EST.
The tornado initially touched down at 0437EST in far northeast Montgomery County, near the intersection of Mitchell Drive and Spinning Road. The tornado moved quickly east-northeast and entered Greene County, just past Airway Road as it moved into the far southern portions of Wright-Patterson Air Force Base at 0438EST.
A restoration hangar at Wright-Patterson Air Force Base received minor structural damage with sheet metal ripped off. Some planes that were in the process of being restored also suffered damage due to flying debris. This damage was notable enough to warrant EF1 strength winds of around 100 mph. Additional damage occurred along Loop Road, where guard rails were bent and several hardwood trees were broken and snapped. A few of the dwellings on the eastern side of the base had damage to the roofs as shingles were ripped off.
More residential damage was observed just east of the base, with quite a bit of shingles lost on the roof of an apartment complex, just behind a grocery store. Based on the damage, the tornado weakened as it traveled further eastward from this point, with mainly tree damage observed. The last bit of tree damage was found near University Boulevard, just west of the Student Union at Wright State University.
A few trees were downed near the south end of W Enon Road.
Several trees were downed along Snively Road, east of Sutton Road.
Two power poles were blown over and several trees were uprooted. A couple of homes just south of Yellow Springs had minor roof damage.
The wind gust was measured at Springfield-Beckley Airport.
Several trees were downed along Jackson Road, Springfield Jamestown Road and Mosier Road.
The first known damage from this tornado was in a stand of trees southwest of Selma Pike. Additional tree damage was found on Selma Pike south of Shawnee High School, where several trees were snapped. The tornado then strengthened and broadened as it moved east-northeast, eventually reaching EF2 intensity as it crossed Mitchell Road, Ridge Rd, and Highway 41, where three homes had complete roof loss. Intermittent EF1 and EF2 damage, consisting of around a dozen barns and outbuildings destroyed and more homes with complete roof loss, then continued for around 10 miles before the tornado entered Madison County about 1.5 miles east of Brighton at 0506EST. The tornado ended in Madison County at 0515EST, 4 miles north northeast of London.
A few trees were downed and a house on Old Clifton Road had minor damage.
A 12 inch diameter tree was downed near New Love Road and Interstate 70.
The tornado first touched down in Clark County at 0452EST, 5 miles south-southeast of Springfield. It moved east-northeast and crossed into Madison County at 0506EST, 2.3 miles west-southwest of Summerford.
The tornado downed numerous trees and caused significant damage to several structures as it moved through western Madison County. Notable damage occurred at the Madison County Airport where one of the metal hangars was completely collapsed. There was also significant damage to several other hangars and planes at the airport. Based on the damage, winds were estimated to be 130 mph at this location. The tornado continued east from here, damaging other dwellings and trees. One home in particular had its second story completely removed. The tornado then lifted in an open field, 1 mile north-northeast of Lafayette.
The tornado developed near State Route 665, east of London, and moved to the east-northeast. The tornado initially caused minor tree and structural damage, including a tipped over trailer. It then strengthened as it crossed Spring Valley Road and then across Glade Run Road, where it peaked in intensity as it crossed Wilson Road. At this location, a home lost part of its roof and tree damage was considerable, with snapped|off trunks. Damage in this area was consistent with wind speeds of around 110 mph.
The tornado continued across West Jefferson-Klousville Road and then onward to Olmstead Road. Additional damage meeting the EF1 category was found along Roberts Road, just southeast of Plain City Georgesville Road. The tornado then entered Franklin County at 0525EST, about 1.5 miles east-southeast of West Jefferson. It continued east-northeast for about 3 more miles before ending just before reaching Alton Hall Elementary School at 0528EST.
The tornado initially touched down in Madison County at 0514EST, 1 mile east of London. The tornado moved east-northeast and entered Franklin County at 0525EST, about 1.5 miles east southeast of West Jefferson. The tornado caused damage to trees and outbuildings as it moved through far Western Franklin County. The last known damage from this tornado occurred near the intersection of Alton Road and Murnan Road.
A weak tornado developed on the west side of Alton and Darby Creek Road and moved along the north side of Roberts Road through portions of the city of Hilliard. Along the path, damage was a consistent mix of snapped trees, uprooted trees, numerous instances of minor roof and siding damage. One home on Hilliard Rome Road lost part of its roof, and another home near Westbreeze Drive had an attached garage peeled away and shifted. Damage in this area was consistent with wind speeds of around 110 mph.
The tornado weakened as it approached Interstate 270 and dissipated on the east side of the interstate. Additional damage was observed on both the west and east side of the interstate.
The first known damage from this tornado occurred on the southeast corner of the intersection of Biggert Road and London Groveport Road. Several stands of trees in this area were damaged and some minor roof damage to outbuildings was also observed. One stand of trees south of London Groveport Road had several trees snapped at the trunk.
Additional minor tree damage was observed further west on London Groveport Road. After this, the tornado is believed to have moved over a forested area near Big Darby Creek and no additional damage was found.
The first known damage from this tornado occurred south of Carson Road, where several trees were damaged and some of the debris was blown onto southbound Interstate 71.
Additional damage was found further east on Carson Road, where roof damage occurred to some homes and a stand of trees had a notable but narrow path of damage. More tree damage was located on the southwest side of Harrisburg, along Harrisburg Road and U.S. Route 62. Finally, some trees and tree branches were downed on Ohio State Route 762, just south of U.S. Route 62.
Two separate reports of ping pong sized hail were received in the Grove City area.
A few power poles were downed along State Route 104.
A semi trailer was flipped over on U.S. Route 23 near Picway Road.
The tornado began within or near the Walnut Woods Metro Park area, more specifically west of Richardson Road. Numerous pine trees were snapped and uprooted, likely indicating the strongest period of the tornado. The tornado continued eastward over Lithopolis Road where more tree damage was observed. In the Canal Winchester area, additional tree damage and light structure damage was observed throughout the city, with the damage centered on West Waterloo Street on the north side of town. The tornado then moved into Fairfield County as it crossed U.S. Route 33 at 0552EST. The tornado ended at 0554EST, about 1.5 miles north of Waterloo.
The tornado began in the Havens Corners area near Blacklick Elementary School and quickly strengthened as it moved through the Havenswood neighborhood, where it produced tree and minor structural damage indicative of winds between 85 mph and 100 mph. The tornado continued to rapidly strengthen as it approached McOwen Road, where considerable tree damage was observed and numerous stands of soft and hard wood trees were uprooted or completely snapped off. A shipping container was also tossed and a home suffered extensive roof loss along with the loss of one exterior wall. In this area, winds were estimated to be around 120 mph. The tornado began weakening slightly as it crossed into Licking County at 0553EST, near the intersection of Dixon and McOwen Roads. The tornado continued east-northeast across western Licking County and ended at 0603EST, about 2 miles west southwest of Granville.
The tornado initially touched down in Franklin County at 0548EST, 1 mile south of Groveport. It moved east-northeast and entered Fairfield County at 0552EST, as it moved across U.S. Route 33 in Canal Winchester. The tornado caused minor damage to trees and structures south of Dove Parkway before ending.
The tornado began in Franklin County at 0549EST in the Havens Corners area. It moved east-northeast and entered Licking County near the intersection of Dixon and McOwen Roads at 0553EST. The tornado caused a wide swath of tree and structural damage along its path across Graham Road SW and the Jersey area. Structural damage was mainly in the form of windows blown out, destroyed barns, and minor roof removal. The tornado slowly weakened as it moved east-northeast toward the southwest side of Granville where it dissipated. Along this stretch, mainly tree and very minor structural damage was noted.
Several trees and barns were damaged along Basil Western Road and Reynoldsburg Baltimore Road.
A barn roof was damaged.
Numerous trees were uprooted and several buildings were damaged at Lake Hudson near Granville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2024Every state in 2024This day in weather historyThe tornado archive for Ohio, 2024Warnings in Ohio, February 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1154074, 1154076, 1154077, 1154078, 1155983, 1154088, 1155982, 1154084, 1154101, 1154108, 1154115, 1154221, 1154228, 1155992, 1155995, 1155996, 1156003, 1155999, 1155080, 1156000, 1156001, 1156005, 1155082, 1156006, 1155083, 1155951, 1155084, 1155085, 1155086, 1156051, 1156055, 1156056, 1156057, 1155087, 1156058, 1155089, 1155955, 1155090, 1156059, 1156060, and more.